Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 5, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Apr 27, 2009, 11:00 AM CDT for Val Verde County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2009, 11:00 AM CDT (16:00 UTC)
- Expired
- Apr 27, 2009, 11:39 AM CDT
- In force
- 39 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 133 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 4.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2567 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 271600
FFWEWX
TXC465-271900-
/O.NEW.KEWX.FF.W.0005.090427T1600Z-090427T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1100 AM CDT MON APR 27 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
VAL VERDE COUNTY...
* UNTIL 200 PM CDT.
* AT 1048 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED
THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH
FLOODING FROM SHOWERS AND THUNDERSTORM IS LIKELY OVER THE
NORTHERN HALF OF VAL VERDE COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOMA
ALTA...PUMPVILLE...PANDALE AND JUNO.
SHOWERS AND THUNDERSTORMS CONTINUED OVER THE NORTHERN HALF OF
VAL VERDE COUNTY FROM LANGTRY AND EXTENDING EAST TO THE
INTERSECTION OF HIGHWAY 277 AND HIGHWAY 377. LOCALLY HEAVY
RAINS FROM SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE
NEXT FEW HOURS...AND COULD CAUSE FLOODING AT LOW WATER CROSSINGS
AND IN LOW LYING AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.
&&
LAT...LON 3029 10176 3028 10072 2969 10073 2970 10139
2973 10141 2977 10147 2976 10155 2978 10156
2976 10158 2976 10162 2975 10165 2975 10171
2978 10176
$$1 follow-up statement
000
WGUS74 KEWX 271639
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1139 AM CDT MON APR 27 2009
TXC465-271647-
/O.CAN.KEWX.FF.W.0005.000000T0000Z-090427T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
1139 AM CDT MON APR 27 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR VAL VERDE COUNTY...
THE AREA OF HEAVY RAIN OVER THE NORTHERN HALF OF VAL VERDE COUNTY
HAS DECREASED IN STRENGTH DURING THE PAST HALF HOUR. SOME AREAS
OF LOCALLY HEAVY RAIN ARE STILL POSSIBLE IN THE NEXT 1 TO 2 HOURS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CDT MONDAY AFTERNOON
FOR SOUTH CENTRAL TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 100 PM CDT MONDAY AFTERNOON FOR SOUTH CENTRAL TEXAS.
LAT...LON 3029 10176 3028 10072 2969 10073 2970 10139
2973 10141 2977 10147 2976 10155 2978 10156
2976 10158 2976 10162 2975 10165 2975 10171
2978 10176
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 10:44 AM CDT, 16 minutes earlier.
Area forecast discussion, Apr 27, 10:44 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1044 AM CDT MON APR 27 2009 .UPDATE... LARGE OUTFLOW BOUNDARY EXTENDING FROM WESTERN LEE COUNTY TO NORTHERN BEXAR COUNTY AND WESTWARD TO NORTH CENTRAL VAL VERDE COUNTY. SO FAR..THE SEVERE THREAT HAS BEEN LIMITED WITH MOSTLY LOCALLY HEAVY RAINS. DISTURBANCES WILL BE SWEEPING EASTWARD TODAY AS THE BOUNDARY SAGS SOUTHWARD. EXPECT CONTINUED ELEVATED CONVECTION BEHIND THE BOUNDARY AND WITH DAYTIME HEATING..POTENTIALLY SEVERE CONVECTION FIRING ALONG THE BOUNDARY LATER THIS AFTERNOON. && .PREV DISCUSSION... /ISSUED 728 AM CDT MON APR 27 2009/ UPDATE... QUICK UPDATE MADE FOR TOR 198 VALID UNTIL 1 PM AND ISSUE A FLASH FLOOD WATCH VALID UNTIL 4 PM. DEVELOPING SURFACE BOUNDARY ALONG WITH BACKBUILDING/TRAINING STORMS WITH STRONG LOW LEVEL INFLOW AND AN APPROACHING SHORT WAVE WILL RESULT IN LOCALLY HEAVY RAINFALL OF 2 TO 4 INCHES TODAY...ISOLATED TOTALS TO NEAR 5 INCHES. PREV DISCUSSION... /ISSUED 652 AM CDT MON APR 27 2009/ AVIATION... GENERAL MVFR CEILINGS, OCCASIONALLY RISING TO VFR IN THE AFTERNOON, WILL PERSIST THROUGH THE PERIOD. NUMEROUS SHOWERS WILL DRIFT SOUTH TOWARD KAUS DURING THE LATE MORNING HOURS, WITH WIDELY SCATTERED THUNDERSTORMS DEVELOPING DURING THE AFTERNOON HOURS. PREV DISCUSSION... /ISSUED 417 AM CDT MON APR 27 2009/ DISCUSSION... STRONG TO MARGINALLY SEVERE STORMS OVER THE EASTERN HILL COUNTRY EARLIER THIS MORNING HAVE TRANSITIONED INTO LOCALLY HEAVY RAINS. STREAMER SHOWERS CONTINUE TO FEED INTO THE STORM CLUSTER MOVING NEWD ACROSS N AUSTIN/ROUND ROCK/GEORGETOWN...BUT MOVING AT FAST ENOUGH PACE TO ONLY WARRANT FLOOD ADVISORY AT THIS TIME. MAIN CONCERN THIS MORNING IS MORE FOR HEAVY RAIN AS POSSIBLE BOUNDARY DROPS INTO THE NRN CWA. BOUNDARY WOULD PROVIDE A FOCUS FOR THE STRONG INFLOW OF LOW LEVEL GULF MOISTURE AS THE NEXT IN A SERIES OF SHORT WAVES APPROACH FROM THE WEST AND TRACK ENEWD ACROSS CENTRAL TX TODAY AND TONIGHT. WILL MENTION LOCALLY HEAVY RAIN FOR THE NRN THIRD OF THE CWA THIS MORNING AND POSSIBLE SEVERE FOR THE AFTERNOON/EARLY EVENING OVER THE CENTRAL/EASTERN CWA. SHORT WAVE ACTIVITY SHIFTS SLIGHTLY NORTHWARD BY TUESDAY/WEDNESDAY AND HAVE TAPERED OFF POPS NORTH AND ENDED SOUTH. MUCH UNCERTAINTY FOR LATE THIS WEEK INTO THE WEEKEND AS LONG RANGE MODELS DIFFER DRASTICALLY ON TIMING OF A COLD FRONT WITH GFS INDICATING THE FRONT INTO THE CWA FRIDAY WHILE THE ECMWF MUCH SLOWER WITH LATE SUNDAY/MONDAY MORNING. HAVE TRENDED SLOWER WITH THE TIMING OF THE FRONT BUT WILL KEEP LOW POPS IN FOR THE WEEKEND SIMILAR TO PREVIOUS PACKAGE AND SURROUNDING OFFICES. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 84 72 85 70 85 / 60 30 20 10 20 AUSTIN BERGSTROM INTL AIRPORT 84 71 84 69 85 / 50 30 20 10 20 NEW BRAUNFELS MUNI AIRPORT 84 72 85 69 86 / 40 20 10 10 20 BURNET MUNI AIRPORT 82 69 83 68 82 / 60 30 20 20 20 DEL RIO INTL AIRPORT 88 74 89 73 90 / 40 - 10 10 10 GEORGETOWN MUNI AIRPORT 82 71 83 69 83 / 60 30 20 20 20 HONDO MUNI AIRPORT 84 73 85 72 87 / 40 10 10 10 10 SAN MARCOS MUNI AIRPORT 84 71 85 69 85 / 50 20 20 10 20 LA GRANGE - FAYETTE REGIONAL 82 72 85 70 85 / 40 30 20 10 20 SAN ANTONIO INTL AIRPORT 83 72 85 70 85 / 40 10 10 10 10 STINSON MUNI AIRPORT 84 72 86 71 86 / 40 10 10 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE FOLLOWING COUNTIES: BLANCO...BURNET...GILLESPIE...HAYS...KENDALL...KERR... LLANO...TRAVIS...WILLIAMSON. && 02/18
Hazardous weather outlook, Apr 27, 8:02 AM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 802 AM CDT MON APR 27 2009 TXZ171>173-183>194-202>209-217>225-228-281315- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 802 AM CDT MON APR 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... LOCALLY HEAVY RAINFALL POSSIBLE OVER THE HILL COUNTRY AND NORTHERN PARTS OF SOUTH CENTRAL TEXAS. RAINFALL TOTALS OF TWO TO FIVE INCHES CAN BE EXPECTED. ALSO THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE HILL COUNTRY AND SOUTH CENTRAL TEXAS. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Apr 27, 5:32 AM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
532 AM CDT MON APR 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM TSTM WND DMG 8 ESE GEORGETOWN 30.60N 97.56W
04/27/2009 WILLIAMSON TX LAW ENFORCEMENT
POWER LINES SNAPPED, TREES DOWN, SEVERE DAMAGE TO A PORCH
&&
MITCHELLLocal storm report, Apr 27, 5:34 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 AM CDT MON APR 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM HAIL 8 ESE GEORGETOWN 30.60N 97.56W
04/27/2009 E0.25 INCH WILLIAMSON TX PUBLIC
PEA SIZE HAIL AND GUSTY WINDS
&&
MITCHELLLocal storm report, Apr 27, 7:14 AM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
714 AM CDT MON APR 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0419 AM TSTM WND DMG 9 E GEORGETOWN 30.65N 97.53W
04/27/2009 WILLIAMSON TX EMERGENCY MNGR
BETWEEN 12 TO 15 HOMES DAMAGE JUST WEST OF JONAH.
DAMAGE IS MAINLY DUE TO WINDS AND TREES BEING BLOWN ONTO
HOMES.
&&
EVENT NUMBER 00527
MCDONALDLocal storm report, Apr 27, 9:17 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
917 AM CDT MON APR 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1259 AM TSTM WND DMG 2 N WILLOW CITY 30.43N 98.70W
04/27/2009 GILLESPIE TX PARK SERVICE
NUMEROUS TREES WERE BLOWN OVER JUST NORTH OF WILLOW
CITY ON HIGHWAY 16.
&&
EVENT NUMBER 00528
MCDONALDThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 9:42 PM CDT | Tornado Warning | EWX | Edwards | 33 min |
| Apr 26, 10:13 PM CDT | Tornado Warning | EWX | Edwards, Kerr | 32 min |
| Apr 26, 10:42 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kerr | 48 min |
| Apr 27, 12:11 AM CDT | Severe Thunderstorm Warning | EWX | Gillespie | 49 min |
| Apr 27, 3:20 AM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 115 min |
| Apr 27, 4:28 AM CDT | Tornado Warning | EWX | Williamson | 32 min |
| Apr 27, 4:48 AM CDT | Tornado Warning | EWX | Williamson | 27 min |
| Apr 27, 7:11 AM CDT | Flood Watch | EWX | Blanco, Burnet, Gillespie, Hays, Kendall, Kerr and 3 more | 8 min |
| Apr 27, 7:19 AM CDT | Flash Flood Watch | EWX | Blanco, Burnet, DeWitt, Fayette, Gillespie, Gonzales and 8 more | 11 hr |
| Apr 27, 9:14 AM CDT | Areal Flood Advisory | EWX | Burnet, Gillespie, Llano | 2 hr |
| Apr 27, 9:53 AM CDT | Areal Flood Advisory | EWX | Edwards, Val Verde | 112 min |
| Apr 27, 11:22 AM CDT | Areal Flood Advisory | EWX | Bandera, Blanco, Burnet, Gillespie, Kendall, Kerr and 2 more | 113 min |
| Apr 27, 11:30 AM CDT | Areal Flood Advisory | EWX | Edwards | 2 hr |
| Apr 27, 11:46 AM CDT | Areal Flood Advisory | EWX | Kinney, Uvalde, Val Verde | 119 min |
| Apr 27, 11:58 AM CDT | Areal Flood Advisory | EWX | Bastrop, Bexar, Caldwell, Comal, Guadalupe, Hays and 5 more | 2 hr |
| Apr 27, 12:30 PM CDT | Areal Flood Advisory | EWX | DeWitt, Fayette, Gonzales, Karnes, Lavaca | 2 hr |
| Apr 27, 12:53 PM CDT | Areal Flood Advisory | EWX | Bandera, Blanco, Burnet, Gillespie, Kendall, Kerr and 2 more | 3 hr |
| Apr 27, 1:01 PM CDT | River Flood Warning | EWX | Val Verde | 7 hr |
| Apr 27, 1:07 PM CDT | Flash Flood Warning | EWX | Hays, Travis, Williamson | 2 hr |
| Apr 27, 1:14 PM CDT | Flash Flood Warning | EWX | Bandera, Gillespie, Kendall, Kerr | 116 min |
| Apr 27, 1:34 PM CDT | Flash Flood Warning | EWX | Caldwell, Gonzales, Guadalupe, Wilson | 3 hr |
| Apr 27, 1:53 PM CDT | Flash Flood Warning | EWX | Blanco, Comal | 95 min |
| Apr 27, 1:54 PM CDT | Severe Thunderstorm Warning | EWX | Gonzales, Guadalupe, Wilson | 66 min |
| Apr 27, 2:08 PM CDT | Flash Flood Warning | EWX | Bexar | 84 min |
| Apr 27, 2:26 PM CDT | Flash Flood Warning | EWX | Fayette | 3 hr |
| Apr 27, 2:30 PM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Gonzales, Guadalupe, Wilson | 60 min |
| Apr 27, 2:44 PM CDT | Areal Flood Advisory | EWX | DeWitt, Karnes, Lavaca | 2 hr |
| Apr 27, 3:16 PM CDT | Flash Flood Warning | EWX | DeWitt, Karnes, Lavaca | 3 hr |
| Apr 27, 3:28 PM CDT | Severe Thunderstorm Warning | EWX | DeWitt, Gonzales, Karnes | 62 min |
| Apr 27, 3:40 PM CDT | Tornado Warning | EWX | DeWitt, Gonzales, Karnes | 50 min |
| Apr 27, 4:04 PM CDT | Tornado Warning | EWX | DeWitt | 26 min |
| Apr 27, 4:06 PM CDT | Severe Thunderstorm Warning | EWX | DeWitt, Gonzales, Lavaca | 39 min |
| Apr 27, 4:23 PM CDT | Tornado Warning | EWX | DeWitt, Lavaca | 52 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.